Alabama, 2012

Hail and Damaging Winds in Alabama, May 6, 2012

May 6, 2012 · NWS HUN · 9 events in 3 counties and zones

Thunderstorms developed atop the Cumberland Plateau of northeast Alabama and eastern portions of southern Tennessee, and across northwest Alabama. The storms developed during peak afternoon heating on the 6th when the air mass was quite unstable, but with minimal deep layer wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms developed atop the Cumberland Plateau of northeast Alabama and eastern portions of southern Tennessee, and across northwest Alabama. The storms developed during peak afternoon heating on the 6th when the air mass was quite unstable, but with minimal deep layer wind shear. The storms moved southwest and westward producing hail, frequent lightning and locally heavy rainfall. Outflow boundaries from thunderstorms ignited additional storms during the late evening hours in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 6, 1:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 6, 1:10 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT SUN MAY 6 2012

.DISCUSSION...
AIR MASS ACROSS MUCH OF THE TN VALLEY REMAINS FAIRLY
CAPPED THIS AFTERNOON...DESPITE MOST OF THE CLOUD COVER CLEARING OR
MOVING SWD INTO CNTRL/SRN AL. A FEW SHOWERS/TSTMS ARE TRYING TO
DEVELOP ACROSS PARTS OF SRN MID TN INVOF A WEAK EMBEDDED VORT MAX.
CU FIELD TRYING TO FORM ACROSS THE ERN PLATEAU MAY ALSO SUGGEST THE
CAP WEAKENING A BIT...AS TEMPS ACROSS MOST OF THE CWA CLIMB INTO THE
80S RANGE. LATEST MODEL RUNS ARE HINTING AT SOME ADDITIONAL ACTIVITY
DEVELOPING LATE THIS AFTERNOON/TONIGHT...AS FURTHER DISTURBANCES
ALOFT TRAVERSE SEWD EMBEDDED WITHIN A WEAK NW FLOW PATTERN. WITH BULK
SHEAR ACROSS THE REGION ALMOST NIL...MOST OF THE CONVECTION WILL
LIKELY TREND MORE PULSE IN NATURE BEFORE TURNING A BIT MORE LINEAR
THIS EVENING/OVERNIGHT...PROVIDED THE MODELS ARE CLOSE WITH
ADDITIONAL MCS LIKE FEATURES DEVELOPING UPSTREAM.

UNSEASONABLY WARM WX CONDITIONS ARE XPCTED TO CONTINUE INTO THE NEW
WORK WEEK...AS AFTERNOON TEMPS ONCE AGAIN FIND THEIR WAY INTO THE
MID/UPPER 80S. THE ONE CAVEAT TO THIS MAY BE CONVECTIVE DEVELOPMENT
INCREASING A BIT ON MON...AS THE FLOW PATTERN BECOMES MORE ZONAL AND
A WEAK COLD FRONT OUT OF THE PLAINS STATES TRANSLATES EWD INTO THE
MIDWEST/LOWER MS VALLEY REGIONS. STRONG EMBEDDED/UPPER SHEAR AXIS
LOOKS TO ACCOMPANY THE SFC FRONT...AS IT PROGRESSES EWD INTO THE
AFTERNOON/EVENING PERIOD MON. WITH THE THERMO PROFILE ACROSS THE
REGION XPCTED TO BE QUITE IMPRESSIVE...WITH ABUNDANT CAPE/STEEP
LAPSE RATES IN PLACE...SOME STRONG TO LOCALLY SEVERE TSTMS ARE
POSSIBLE LATE MON/INTO TUE ALONG/WELL AHEAD OF THE APPROACHING
BOUNDARY. BRIEF DAMAGING WIND GUSTS AND LARGE HAIL LOOK TO BE THE
PRIMARY WX THREATS WITH THE STRONGER STORMS...TO GO ALONG WITH
LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

THE MODELS ARE IN GENERALLY GOOD AGREEMENT WITH THE COLD FRONT
MOVING INTO THE TN VALLEY ON TUE...WITH ADDITIONAL SHOWERS/TSTMS
DEVELOPING. EXTENSIVE CLOUD COVER THOUGH ACCOMPANYING THE FRONT MAY
INHIBIT MUCH IN THE WAY OF FURTHER AIR MASS DESTABILIZATION...TO GO
ALONG WITH A WEAKENING LOW LEVEL CONVERGENT PATTERN. THIS CERTAINLY
DOESN'T RULE OUT THE POTENTIAL FOR ADDITIONAL STRONG/LOCALLY SEVERE
TSTMS TUE...ALTHOUGH THE PROB IS LOWER COMPARED TO LATE MON AT THIS
POINT. THE FRONT IS THEN XPCTED TO EXIT THE AREA TO THE E TUE NIGHT
INTO WED MORNING...WITH PERHAPS A BIT MORE COOLER/DRIER AIR...OR
MORE SEASONAL LIKE CONDITIONS IN TOW AS A STRONG AREA OF HIGH
PRESSURE BUILDS EWD ACROSS THE MIDWEST/OH VALLEY REGIONS.

09

&&

.AVIATION...
/ISSUED 1146 AM CDT SUN MAY 6 2012/
FOR 18Z TAFS...
PREVAILING VFR CONDITIONS ARE FORECAST DURING THE PERIOD. ISOLD/SCT
TSRA ARE PSBL THIS AFTN AND EARLY EVENING...BUT CHCS ARE TOO LOW TO
INCLUDE IN KMSL/KHSV TAFS. CONDS COULD DECLINE TO MVFR/IFR WITHIN
THUNDERSTORMS...WITH VARIBABLE AND GUSTY OUTFLOW WINDS PSBL IN THE
VCNTY OF THUNDERSTORMS.

PATCHY BR DVLPMT LATE TNGT MAY OCCUR...ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL THIS AFTN OR EVENING. HAVE INCLUDED A TEMPO 5SM
GROUP FROM 09-13Z AT KMSL.

KULA

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  86  65  84  61 /  30  50  60  50  30
SHOALS        64  88  65  83  60 /  30  50  60  50  30
VINEMONT      66  84  64  82  61 /  30  40  60  60  30
FAYETTEVILLE  62  83  63  82  58 /  30  50  60  50  30
ALBERTVILLE   65  84  64  82  61 /  30  40  60  60  30
FORT PAYNE    62  84  62  82  59 /  30  40  60  60  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 6, 11:44 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT SUN MAY 6 2012

ALZ001>010-016-TNZ076-096-097-071000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1244 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

REDEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED
ACROSS SOUTHERN MIDDLE TENNESSEE AND FAR NORTHERN ALABAMA BY LATE
THIS AFTERNOON INTO TONIGHT. THESE STORMS COULD BE STRONG TO
SEVERE...PRODUCING HAIL TO UP TO QUARTER SIZE...FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

MULTIPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH
TUESDAY. THE MOST FAVORABLE TIME PERIOD FOR THUNDERSTORMS WILL BE
LATE MONDAY AFTERNOON AND MONDAY EVENING...AND AGAIN WITH A COLD
FRONT TUESDAY. ONCE AGAIN...SOME STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL...FREQUENT LIGHTNING...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED...BUT A FEW SPOTTER GROUPS MAY BE NEEDED
TO RELAY REPORTS OF LOCAL SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

KULA

In the hours before

Local storm report, May 6, 11:26 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1226 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 WSW DECATUR           34.59N 87.04W
05/05/2012  E0.50 INCH       MORGAN             AL   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED NEAR THE INTERSECTION OF
            BELTLINE ROAD AND HIGHWAY 24.

0718 PM     HAIL             TRINITY                 34.61N 87.09W
05/05/2012  E1.00 INCH       MORGAN             AL   AMATEUR RADIO

            QUARTER SIZED HAIL WAS REPORTED IN THE TOWN OF TRINITY.

0725 PM     HAIL             4 W DECATUR             34.60N 87.05W
05/05/2012  E0.75 INCH       MORGAN             AL   AMATEUR RADIO

            DIME TO PENNY SIZED HAIL WAS REPORTED ON HIGHWAY 24 ABOUT
            4 MILES WEST OF DECATUR.

1245 AM     HAIL             4 NW MADISON            34.74N 86.80W
05/06/2012  E0.88 INCH       LIMESTONE          AL   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED...TAPERING OFF TO PEA
            SIZE.

0600 AM     HAIL             2 SE HUNTSVILLE         34.71N 86.56W
05/06/2012  E0.88 INCH       MADISON            AL   PUBLIC

0602 AM     HAIL             6 E HUNTSVILLE          34.72N 86.53W
05/06/2012  E1.00 INCH       MADISON            AL   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED COVERING THE GROUND ON
            OWENS DRIVE IN HUNTSVILLE. TIME ESTIMATED BY RADAR AND
            OTHER NEARBY REPORTS OF HAIL.

0604 AM     HAIL             HUNTSVILLE              34.73N 86.59W
05/06/2012  E0.75 INCH       MADISON            AL   TRAINED SPOTTER

0610 AM     HAIL             1 W HAMPTON COVE        34.67N 86.49W
05/06/2012  E0.50 INCH       MADISON            AL   COCORAHS

&&

KULA
Local storm report, May 6, 2:20 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             2 SE HUNTSVILLE         34.71N 86.56W
05/06/2012  E0.88 INCH       MADISON            AL   PUBLIC

0602 AM     HAIL             6 E HUNTSVILLE          34.72N 86.53W
05/06/2012  E1.00 INCH       MADISON            AL   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED COVERING THE GROUND ON
            OWENS DRIVE IN HUNTSVILLE. TIME ESTIMATED BY RADAR AND
            OTHER NEARBY REPORTS OF HAIL.

0602 AM     HAIL             HUNTSVILLE              34.73N 86.59W
05/06/2012  E0.88 INCH       MADISON            AL   PUBLIC

            NICKEL SIZE HAIL REPORTED AROUND THE INTERSECTION OF
            DRAKE AVE SE AND GRANADA AVE.

0604 AM     HAIL             HUNTSVILLE              34.73N 86.59W
05/06/2012  E0.75 INCH       MADISON            AL   TRAINED SPOTTER

0610 AM     HAIL             1 W HAMPTON COVE        34.67N 86.49W
05/06/2012  E0.50 INCH       MADISON            AL   COCORAHS

&&
Special weather statement, May 6, 2:21 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
321 PM CDT SUN MAY 6 2012

ALZ009-062100-
JACKSON-
321 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 400 PM
CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY STRENGTHENING NEAR
BRIDGEPORT...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGDON...FABIUS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3486 8559 3483 8563 3480 8563 3478 8564
      3477 8580 3499 8580 3500 8577 3499 8562
      3486 8558
TIME...MOT...LOC 2020Z 347DEG 6KT 3491 8572
Local storm report, May 6, 2:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
323 PM CDT SUN MAY 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 WSW DECATUR           34.59N 87.04W
05/05/2012  E0.50 INCH       MORGAN             AL   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED NEAR THE INTERSECTION OF
            BELTLINE ROAD AND HIGHWAY 24.

0718 PM     HAIL             TRINITY                 34.61N 87.09W
05/05/2012  E1.00 INCH       MORGAN             AL   AMATEUR RADIO

            QUARTER SIZED HAIL WAS REPORTED IN THE TOWN OF TRINITY.

0725 PM     HAIL             4 W DECATUR             34.60N 87.05W
05/05/2012  E0.75 INCH       MORGAN             AL   AMATEUR RADIO

            DIME TO PENNY SIZED HAIL WAS REPORTED ON HIGHWAY 24 ABOUT
            4 MILES WEST OF DECATUR.

1245 AM     HAIL             4 NW MADISON            34.74N 86.80W
05/06/2012  E0.88 INCH       LIMESTONE          AL   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED...TAPERING OFF TO PEA
            SIZE.

0600 AM     HAIL             2 SE HUNTSVILLE         34.71N 86.56W
05/06/2012  E0.88 INCH       MADISON            AL   PUBLIC

0602 AM     HAIL             HUNTSVILLE              34.73N 86.59W
05/06/2012  E0.88 INCH       MADISON            AL   PUBLIC

            NICKEL SIZE HAIL REPORTED AROUND THE INTERSECTION OF
            DRAKE AVE SE AND GRANADA AVE.

0602 AM     HAIL             6 E HUNTSVILLE          34.72N 86.53W
05/06/2012  E1.00 INCH       MADISON            AL   PUBLIC

            QUARTER SIZED HAIL WAS REPORTED COVERING THE GROUND ON
            OWENS DRIVE IN HUNTSVILLE. TIME ESTIMATED BY RADAR AND
            OTHER NEARBY REPORTS OF HAIL.

0604 AM     HAIL             HUNTSVILLE              34.73N 86.59W
05/06/2012  E0.75 INCH       MADISON            AL   TRAINED SPOTTER

0610 AM     HAIL             1 W HAMPTON COVE        34.67N 86.49W
05/06/2012  E0.50 INCH       MADISON            AL   COCORAHS

&&
Special weather statement, May 6, 2:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
325 PM CDT SUN MAY 6 2012

ALZ010-062115-
DE KALB-
325 PM CDT SUN MAY 6 2012

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB COUNTY UNTIL 415 PM CDT...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT PAYNE...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ADAMSBURG.
  DOG TOWN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 3439 8562 3437 8562 3436 8564 3436 8566
      3431 8571 3426 8577 3443 8582 3450 8562
      3443 8557
TIME...MOT...LOC 2025Z 327DEG 4KT 3441 8570

SL

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Dekalb

When
May 6, 2:40 PM CST to 2:43 PM CST
Where
Dekalb County, 1.19 mi WNW of Ft Payne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.437, -85.749

Nickel size hail was reported near the intersection of Interstate 59 and Glenn Boulevard.

Hail, Franklin

When
May 6, 3:47 PM CST to 3:50 PM CST
Where
Franklin County, 1.67 mi S of Isbell
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.426, -87.754

Penny size hail was reported 6 miles north of Phil Campbell along Highway 13.

Hail, Franklin

When
May 6, 3:47 PM CST to 3:50 PM CST
Where
Franklin County, Phil Campbell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.350, -87.700

Nickel size hail was reported in Phil Campbell.

Hail, Jackson

When
May 6, 4:37 PM CST to 4:40 PM CST
Where
Jackson County, 0.14 mi E of Pleasant Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.570, -86.128

Nickel size hail was reported on Highway 79. 50 mph winds were estimated at this location as well.

Thunderstorm Wind, Dekalb

When
May 6, 4:55 PM CST to 5:05 PM CST
Where
Dekalb County, 0.9 mi NE of Lands Xrds
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.490, -85.860

Multiple trees and limbs were knocked down along the 300 block of 4th Avenue in Rainsville.

Thunderstorm Wind, Franklin

When
May 6, 5:33 PM CST to 5:36 PM CST
Where
Franklin County, 2.2 mi SW of Pleasant Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.400, -87.830

A tree was knocked down 4519 County Road 22 in Spruce Pine.

Thunderstorm Wind, Franklin

When
May 6, 10:15 PM CST to 10:18 PM CST
Where
Franklin County, Belgreen
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.470, -87.870

A tree was knocked down causing a power outage at the intersection of Scout Hollow Road and Wilson Road. Event time estimated by radar when a gust front moved through this area.

Thunderstorm Wind, Franklin

When
May 6, 10:32 PM CST to 10:35 PM CST
Where
Franklin County, Belgreen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.470, -87.870

Power was knocked out at the 911 center in Belgreen, likely due to trees blown down onto power lines.

Thunderstorm Wind, Franklin

When
May 6, 10:32 PM CST to 10:35 PM CST
Where
Franklin County, 2.85 mi W of Reedtown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.500, -87.800

A tree was knocked down at 1044 County Road 624.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369353, 369355, 369356, 369357, 384032, 369358, 369359, 369361, 369362.